Fertility / Infertility / IVF Community
Metformin is making me soooo sick!
About This Community:

This patient support community is for discussions relating to genetic testing, in-vitro fertilization (IVF), ovulation, pregnancy reduction post-IVF, relationship issues, and sperm count and quality.

If you are trying to conceive for less than one year, please visit our Pregnancy: Trying to Conceive (TTC) Community

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Metformin is making me soooo sick!

Oh Lord - if anyone at all can help me, I would be forever greatful. I just started metformin (PCOS) about a week and a half ago. I was instructed to take 1 pill a day for 1 week, then 2 pills a day the second week, and finally 3 pills a day the third week and then 3 pills a day from then on out. I CAN'T TAKE THE SICKNESS. I am constantly nausous. I wake up nasous, go to bed nausous, don't eat - get nausous, eat - get nausous. I can't take this. Any ideas what to do? I am only on 1000mg right now and I still have to go up to 1500mg next week. I don't think I can take much more. HELP!!!
Related Discussions
14 Comments Post a Comment
Blank
Avatar_f_tn
I had the same symptoms when I started on metformin. I was told to cut down on carbs. The first 2 weeks were awful. Are you taking it with food? Because if I took it on an empty stomach, I get nauseous and then I CANT EAT! And I was drinking lots of water. I am now up to 4 pills a day (2 in the AM and 2 in the PM). When I told my doc about my nausea, he cut me back down to 1 pill a day. I think it takes a while for the body to get used to it...

The way I take mine is AFTER each meal.  And they're spread out during the day...

I cut down on carbs, ate more veggies and lean meat/chicken, fish..pretty much a healthy diet with metformin...

Hope you feel better! BIG HUGS!
Blank
330481_tn?1309491843
What about constipation? TMI I know, but I can't get anything to budge.... Did the metformin cause this for you? I keep reading diarrhea is a symptom of the meds. I WISH I had that problem right about now.... Sorry for the TMI.....
Blank
Avatar_f_tn
I got the constipation later on...at the beginning it was the runs! sorry, tmi on this end, too! i had the runs for almost 2 weeks - and I asked my RE about that and he said that's what happens if I cheat on my diet (he did put me on a low carb diet...)

once I started getting constipated, i slowly started eating good carbs (like whole wheat bread/pasta). And more veggies! I think I've been on metformin now for over 2 months)...

For those who are reading this...sorry for the TMI but there's no other way around it...
Blank
330481_tn?1309491843
TMI is nessasary sometimes!! Thank you vingulf. I will try to heed your advice. I just love my breads and pastas too much!! This was the cruelest thing God has done to me :) He knows I love the carbs!!
Blank
Avatar_f_tn
Hang in there! I know it's tough...I LOVE pasta and the first month of taking metformin was brutal!

Keep me posted...

Blank
Avatar_f_tn
Hey ladies,
I totally agree about the carbs... if you carb up... it will be sick city.  But without the carbs not only did my sickness calm down but i also lost a bunch of weight.  Cant beat that.  Also, it really helped me ovulate.  Make a few adjustments, stick with it.... it's worth it ;)  e
Blank
270696_tn?1243551620
Metformin made me really sick at first too.  It actually was making my blood sugar bottom out, like in the 50's.  I'm only take 1000 mg once a day, but it made me so sick at first.  It's getting better now...I think my body is getting used to it.  Hang in there, it will get better.  You may talk to your dr. about holding off maybe another week before upping the dosage again.  
Blank
Avatar_f_tn
It made me sick at first but then I got used to it.  Give it time - it will get better.  

Does taking the Metformin make you gain weight?  I was never sure.
Blank
Avatar_f_tn
It actually helped me lose weight. I think I lost 5 lbs the first 2 weeks I was using it.

Not sure though if it caused me feeling bloated...
Blank
Avatar_f_tn
when i was dx with pcos in nov.06 i was put on met. and it was horrible...i had the runs for weeks!!!
i started taking 500mg 2 times a day with food ...than 3 times a day and than finally 4 times a day....my body got used to it unfurtunally met alone wasent helping me ovulate so i combined it with clomid and it dint help iether im 13 weeks 2 days preggo now with met and gonal-f, so just hang in there it will all be worth it at the end!
good luck.
Blank
330481_tn?1309491843
The suggestion of eating first and then taking the pill has helped alot today. I was taking it and then eating. The food on my stomach first seems to help... THANK YOU EVERYONE!!!
Blank
1471186_tn?1286767911
I am just staring Met and i feel sick and have diareah and bloating and pain.
Decided to just take half my dose for now to get used to it. My medicine smells bad. Does any one notice Metformin o smell like dog crap. I also noticed when i went to bathroom it smelled just like that. Coming out of me. My mom takes it and says her med doesnt have an oder.
Blank
Avatar_m_tn
I haven't really smelled my pills but when  i go to the toilet yes it smells awful and it the runs.
Blank
Avatar_f_tn
I have been taking it off and on for 2 years.  My first year I lost 15 lbs and when I stopped, I gained it all back even while exercising.    My daughter put me back on it but I hate feeling queezy at times with it.    Not sure if this is a magic pill but with all the doctors in the world all of them are relying on this pill and weight loss surgery.   There has to be alternatives to finding permanent weight loss for those that are prediabetic.  I hate the situation that I am in and am determined to beat this mess.  Before I had my 9 lb babies (not diabetes while pregnant), I never had a weight issue.  After my 3rd, I developed this issue around 38 or 39.   Crazy!   Someone come up with something to cure this mess!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Fertility / Infertility / IVF Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Trying to Conceive Answerers
1756475_tn?1330542313
Blank
RippedonScotch
961574_tn?1402509153
Blank
mhv
Lancaster, OH
Avatar_f_tn
Blank
mwinder
Avatar_f_tn
Blank
Bsmom09
134578_tn?1404951303
Blank
AnnieBrooke
OR
5837857_tn?1405958526
Blank
ariellesmithe
Washington, DC